Our resource hub is home to a wealth of articles, stories and videos about managing and living with type 1 diabetes.
Place your order for our free information packs that support adults and children who have been recently diagnosed.
Our researchers are working on different ways to develop a cure for type 1 diabetes - from growing insulin-producing beta cells in labs to hacking the immune system.
Learn about the technologies that can deliver insulin automatically when needed. And discover the next generation of insulins that are currently being developed.
We have a wide range of fun and festive designs to choose from. Fund life changing research while spreading joy this Christmas!
This Christmas, your gift can bring us closer to a cure for type 1 diabetes – and every pound you give to our Christmas Appeal will be doubled.
The announcement is the biggest treatment breakthrough for type 1 diabetes since the discovery of insulin.
This event is designed for anyone living with type 1 diabetes who would like to learn more about managing their wellbeing across a variety of contexts.
We provide a wealth of information and free resources to help you support and empower your patients or students.
Take our free course for schools to learn more about supporting pupils with type 1 diabetes in educational settings.
Home > Knowledge & support > Managing type 1 diabetes > Managing blood glucose levels > Managing a hypo
A hypo happens when your blood glucose level drops below 4mmol/L. If left untreated, hypos can be dangerous – but the good news is they’re easy to treat.
Hypos are caused by low glucose levels in the blood. This can be caused by accidentally injecting more insulin than needed or having less carbohydrate than you thought, doing lots of exercise or not eating enough. Find out more about how to carb count accurately and manage your glucose levels around exercise and physical activity.
Things like heat, cold, stress or illness can also affect blood glucose levels and make them go too low.
Once you treat a hypo, your blood glucose levels should take about 15 minutes to recover. You might feel fuzzy headed for a little while afterwards. This often depends on how low your levels have gone.
Symptoms of a hypo are different for everyone, but common symptoms include:
Some people don’t have the usual symptoms of hypo and can’t tell if one is coming on – this is known as hypo unawareness.
If you think you are experiencing hypo unawareness and your blood glucose is dropping below 4 mmol/L regularly (more than three to four lows in a week, or less if you are newly diagnosed) speak to your Diabetes Healthcare Team as soon as possible. You may find technology like continuous glucose monitors (CGM) or flash glucose monitors (Freestyle Libre) useful because they can alert you when your glucose is going too low.
In some severe cases, islet transplants are offered to people experiencing hypo unawareness (although they are only offered to a very limited number of people).
Hypos need to be treated as quickly as possible, and the treatment is simple. If left untreated, they can cause unconsciousness and, in extreme cases they can be fatal, so make sure you have your treatment with you at all times.
Check your blood glucose level straight away. Even if you use a CGM or flash, you will need to confirm the readings you get with a finger-prick check. This is because CGM and flash take readings from interstitial fluid (the fluid between blood cells and vessels) and finger-prick check measures the blood itself (called capillary blood). Measuring capillary blood gives you a more accurate reading so it’s important to do this before you treat a hypo.
If your blood glucose is below 4mmol/L you need to eat or drink something with carbohydrate in it to bring your blood glucose level back up within the target range.
If you use an insulin pump, speak to your Diabetes Healthcare Team about how to suspend the delivery of insulin or put on a temporary basal rate, until you reach the level that they have advised.
Jelly babies, glucose tablets or a sugary drink like orange juice are recommended for treating hypos because the glucose (sugar) gets into your blood stream quickly. Other food, like chocolate, may be high in sugar but the amount of fat slows down the absorption of that sugar, so they won’t raise your blood glucose levels as quickly.
You can’t always predict when your blood glucose is going to drop too low, so you need to have a hypo treatment – whether it’s jelly babies, glucose tablets or juice – with you all the time.
Everyone’s body is different, so how much carbohydrate you need to bring your blood glucose level up will vary. As a general guide, 15 grams of carbohydrate will bring your blood glucose level up by about 3 mmol/L. That’s about three jelly babies, five glucose tablets, or 150ml of non-diet soft drink or fruit juice.
The amount of carbohydrate you need also depends on the time and the cause of your hypo – for example, if it’s after increased exercise or taking too much insulin, you may also need to eat a snack to prevent a further episode of hypoglycaemia.
You’ll usually be able to treat a hypo yourself, but if your blood glucose levels drop very low you may need medical attention. This sometimes happens if you have hypo unawareness or don’t recognise the symptoms quickly. In this situation, call 999, or ask someone to call 999 for you.
Everyone with type 1 diabetes should get a prescription for GlucaGen in case of emergency. GlucaGen is an injection that triggers a release of glucose that is stored in your liver. Ask your GP to prescribe it for you or speak to your Diabetes Healthcare Team. You can arrange for a family member or friend to be trained to treat a severe hypo by administering the GlucaGen injection. Keep an eye on the expiry date, and if you have an out-of-date kit feel free to practice the process of giving the injection with the person who would administer it.
There is another emergency hypo kit called Ogluo which is much easier to use, but it has not been widely adopted by the NHS yet. If your area does not allow prescription of Ogluo it is available to buy privately.
Check your blood glucose levels again 10 to 15 minutes after you have treated your hypo.
If your level is still low, you should eat another 15 grams of carbohydrate and check your levels in another 10 to 15 minutes.
You may find that your blood glucose levels run high for a few hours after a hypo. This might be the effect the carbohydrates you ate when trying to bring your blood glucose levels up during the hypo. However, your body may also release hormones that trigger a release of glucose stored in your liver, to try to protect you from having a more serious hypo.
Hypos are an unpleasant experience, and as well as making you feel poorly and interrupting your day, spending too much time out of your target blood glucose range can have an effect on your long-term health. But remember, having a hypo doesn’t mean you’re failing or not doing well at managing your type 1.
One way of reducing hypos is to check your blood glucose levels throughout the day. You can do this with a blood glucose meter.
Technology like continuous glucose monitors (CGMs) and flash glucose monitoring can also help because you can set alarms which alert you if your glucose levels are on the way down. When you look at or take a reading from a CGM or flash sensor, they tell you if your levels are heading up or down. So if your reading is just above 4mmol/L and heading down, you can see that you’re likely to have a hypo – and then prevent it. This is especially important if you have hypo unawareness.
Using technology can also help you and your Diabetes Healthcare Team review your blood glucose data in more detail, which could help you identify patterns or trends.
Learning to carb count can help you keep your glucose levels in range. You can also attend courses like the DAFNE and BERTIE type 1 management skills courses to help you manage your glucose levels and insulin dosing.
Speak to your Diabetes Healthcare Team if you need help with hypos.
It’s a good idea to teach the people you’re around every day – your family, friends or co-workers – how to recognise a hypo and help you treat it. They can also help you if you feel a little fuzzy afterwards. If you’re at school, your teachers should know this from your diabetes care plan.
Share information about your type 1 diabetes with colleagues at your workplace. Once completed, our helpful sheet informs others about what to do if you have a hypo and how to support you in an emergency.
Find out about how continuous glucose monitoring can help you manage your glucose levels in real-time.
Find out about blood glucose meters and how to use them.
Learn about a range of type 1 management topics, including glucose levels, treating hypers and counting carbs.